Hail, Walsh
- When
- June 23, 8:30 AM CST
- Where
- Walsh County, 3 mi NE of Edinburg
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.533, -97.800
14 hail, 2 tornado, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 23, 1:25 AM CST, 7 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 225 AM CDT WED JUN 23 2004 UNSEASONABLY COOL PATTERN TO CONTINUE...BUT JUST HOW COOL IS THE MAIN QUESTION ESPECIALLY FOR TONIGHT. FELT ETA TOO STRONG WITH FRI WAVE SO WENT CLOSER TO GFS/CANADIAN. .SHORT TERM... DEEP TROUGH OVER NRN PLAINS AND SCNTRL CANADA WILL DEEPEN EVEN MORE TODAY AS HEART OF THE 850-500 MB UPPER COLD POOL DROPS SOUTH INTO ERN ND AND NRN MN THIS AFTN AND TONIGHT. UPPER LOW ASSOCIATED WITH SFC COLD FRONT AND WK LOW WILL PASS SOUTHEAST THRU ERN ND DURING THE MORNING AND MIDDAY HOURS AND THRU NW/WCNTRL MN THIS AFTN. COLDEST 500 MB TEMPS (-24 TO -26C) WILL BE OVER NW MN...ALONG WITH CENTER OF VORT...AND LEFT FRONT OF 300 MB 100 KT JET. THESE COMBINED WITH SFC COLD FRONT WILL BRING ENOUGH INSTABILITY AND FORCING TO GENERATE SOME THUNDER THIS AFTN. SOME HAILERS VERY POSSIBLE AS ETA BJI SOUNDING SHOWS FREEZING LEVELS NR 6300 FT. CONVECTIVE TEMPS TODAY UPPER 50S FAR NORTH TO MID 60S SOUTH...AND THESE SHOULD BE REACHED. THUS EXPECT QUITE A BIT CU ALL AREAS TODAY. KEPT ISOLD -SHRA ERN ND DUE TO THIS. UPSTREAM RADARS IN SRN CANADA SHOWS SOME SPOTTY SHOWERS WITH FRONT. FOR TONIGHT...LOW TEMPS WILL STRONGLY HINGE OF CLEARING AND WIND. LOOKS LIKE MAIN SFC HIGH TO BE ANCHORED OVER CNTRL SASK WITH RIDGE INTO ERN ND. WOULD EXPECT THIS AREA TO SEE GOOD DEAL OF CLEARING TONIGHT. NW MN MORE IFFY AS AREA WILL CONTINUE TO BE IN STRONGER CYCLONIC FLOW THRU THE NIGHT...AND NEXT VORT MAX APPROACHES THE MN/MANITOBA BORDER BY 12Z THU. ATTM THINK ENOUGH CLEARING TO OCCUR LIKE PAST NIGHTS TO ALLOW TEMPS TO DROP...AND WITH 850 MB TEMPS OF -2 TO -4 RANGE MANY SITES SHOULD SEE SOME 30S...THOUGH THINK ANYTHING BLO 35 WILL BE TOUGH. WINDS ALSO MAY HOLD UP A BIT...ESPECIALLY NW MN. RECORDS WILL BE IN JEPARDY THURSDAY MORNING. PRESENT RECORD LOWS FOR THURSDAY 6/24 INCLUDE...41/1967 AT THE GFK AIRPORT...40/1958 FOR GRAND FORKS CITY UND/NWS...39/1942 IN FARGO...AND 38/1958 IN DEVILS LAKE. WILL HOLD OFF ON FROST MENTION AND ANY HEADLINES FOR NOW AS JUST DEPENDS ON DEGREE OF CLEARING/WIND. VORT WILL PASS THRU NRN MN THURSDAY...WITH -26 TO -28C 500 MB TEMPS. WILL ADD MENTION OF -SHRA THURSDAY TO NW MN IN AREA OF GREATEST 85H MOISTURE...BUT COULD SEE ISOLD -SHRA MOST ANYWHERE DUE TO COLD AIR ALOFT. YET ANOTHER VORT FOR THU NIGHT INTO FRIDAY TO AFFECT MAINLY NRN MN. WILL ADD MENTION OF -SHRA TO THIS AREA TOO. ETA MORE AGRESSIVE IN BRINGING PCPN TO MOST OF THE FCST AREA FRIDAY...BUT GFS/CANADIAN HOLDS IT MAINLY BDE-BJI EAST. WILL SIDE WITH THIS SOLN FOR NOW. .LONGER TERM... NO CHANGES MADED. NEW GFS SOLN APPEARS TO FOLLOW CURRENT FCST WELL WITH HIGH PRESSURE THIS WEEKEND AND WARMING BACK UP TO NR NORMAL LEVELS BY TUE-WED NEXT WEEK. KEPT IT DRY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE MN...NONE. && RIDDLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 620 AM CDT WED JUN 23 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-231420- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 620 AM CDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS MIDDAY THROUGH MID AFTERNOON OVER NORTHWEST AND WEST CENTRAL MINNESOTA. ISOLATED HAIL UP TO ONE INCH MAY OCCUR. A COLD FRONT WILL MOVE THROUGH EASTERN NORTH DAKOTA THIS MORNING...REACHING THE RED RIVER DURING THE MIDDAY HOURS AND THEN MOVING THROUGH NORTHWEST AND WEST CENTRAL MINNESOTA IN THE AFTERNOON. VERY COLD AIR WILL BE PRESENT IN THE UPPER LAYERS OF THE ATMOSPHERE WITH THIS SYSTEM MAKING HAIL A THREAT FROM ANY THUNDERSTORM THAT MAY FORM. THE THREAT FOR THUNDER WILL END BY 4 PM. TONIGHT WILL BE ANOTHER UNSEASONABLY COOL NIGHT. CLOUD COVER WILL BE VARIABLE OVER THE REGION LATE TONIGHT AND THERE WILL BE A NORTHWEST WIND OF 5 TO 15 MPH. WHILE LOCAL AREAS SAW FROST WEDNESDAY MORNING...MORE WIDESPREAD LOCATIONS MAY SEE FROST THURSDAY MORNING IF SKIES REMAIN CLEAR LONG ENOUGH AND WINDS DIMINISH. THERE REMAINS ENOUGH UNCERTAINTY ON THIS...SO NO ADVISORIES HAVE BEEN ISSUED SO FAR. STAY TUNED FOR LATER FORECAST UPDATES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER MINNESOTA THIS AFTERNOON. RIDDLE
The Fargo/Grand Forks radar (KMVX), 117 km away, was scanning. The volume nearest the first event began at 14:28 UTC.
14 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
An intermittent track was found from 3.5 miles south of Arvilla to 8 miles south of Emerado. Numerous large trees were snapped off or uprooted in shelterbelts and farm yards. Several two inch diameter branches impaled in the side of a trailer house. A nearby empty 500 gallon fuel tank was thrown 20 yards from its stand.
An intermittent track was found from 2.5 miles north of Holmes to 6 miles east of Holmes. Numerous large trees were snapped off or uprooted in shelterbelts and farm yards. A large trampoline was thown over a house and demolished. Metal soffit, gutters, and shingles were torn off a second house.
A tree fell on a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2004Every state in 2004This day in weather historyThe tornado archive for North Dakota, 2004Warnings in North Dakota, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409444, 5409445, 5409446, 5409447, 5409448, 5409449, 5409450, 5409451, 5409452, 5409453, 5409454, 5409455, 5409456, 5409512, 5409661, 5409662, 5409663.